Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 83, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 7:41 AM CDT for 4 counties in Mississippi. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 7:41 AM CDT (12:41 UTC)
- Expired
- Sep 6, 2018, 12:45 PM CDT
- In force
- 5 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Carroll County, MS, Grenada County, MS, Holmes County, MS, Leflore County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 120 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:45 AM CDT | FLASH FLOOD | 3 N Coila, MS | PEOPLE WERE BEING RESCUED FROM HOMES DUE TO FLOODING ALONG COUNTY ROAD 148. REPORTED BY SO. |
| Sep 6, 8:00 AM CDT | FLASH FLOOD | 1 Ene Greenwood, MS | NUMEROUS ROADS AROUND THE CITY OF GREENWOOD ARE FLOODED. SOME OF THE ROADS INCLUDE EAST BLOCK, GRAND, NORTH PARK, JEFFERSON DAVIS, HARDING AND ROBERT E. LEE. SEVERAL INTERSECTIONS WERE ALSO FLOODED INCLUDED WILLIAM AND CHURCH, MLK NEAR MAIN STREET, HENRY AND P |
| Sep 6, 8:00 AM CDT | FLASH FLOOD | 1 Sse Greenwood, MS | VEHICLE RESCUED FROM HIGH WATER AT AN UNDERPASS ON MAIN STREET. REPORTED BY SO. |
| Sep 6, 9:00 AM CDT | HEAVY RAIN 7 | 10 W Grenada, MS | REPORT OF 7 INCHES OF STORM TOTAL RAINFALL OBSERVED THIS MORNING IN HOLCOMB. |
| Sep 6, 11:00 AM CDT | HEAVY RAIN 6.74 | 2 Sw Avalon, MS | CORPS OF ENGINEERS TIPPING BUCKET ON YALABUSHA RIVER AT WHALEY STORM TOTAL PRECIPITATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WGUS54 KJAN 061241
FFWJAN
MSC015-043-051-083-061545-
/O.NEW.KJAN.FF.W.0083.180906T1241Z-180906T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
741 AM CDT THU SEP 6 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Holmes County in central Mississippi...
Carroll County in north central Mississippi...
Southwestern Grenada County in north central Mississippi...
Eastern Leflore County in north central Mississippi...
* Until 1045 AM CDT.
* At 737 AM CDT, local law enforcement reported heavy rain across
the warned area and ongoing water rescues. Over 7 inches of rain
has already fallen overnight. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Greenwood, Durant, Black Hawk, Leflore, Franklin, Jefferson,
Tchula, Lexington, Goodman, Pickens, Vaiden, Sidon, North
Carrollton, Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville
and Money.
Additional rainfall amounts of 3 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
3329 8965 3329 8970 3319 8978 3313 8979
3311 8982 3307 8982 3300 8988 3293 8990
3288 8997 3299 9027 3372 9025 3372 9014
3381 9014 3382 8993
$$
JM1 follow-up statement
886
WGUS54 KJAN 061259
FFWJAN
MSC015-043-051-083-061745-
/O.EXT.KJAN.FF.W.0083.000000T0000Z-180906T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
759 AM CDT THU SEP 6 2018
...FLASH FLOOD EMERGENCY FOR northern Holmes County, Carroll County,
and eastern Leflore County...
The National Weather Service in Jackson has extended the
* Flash Flood Warning for...
Holmes County in central Mississippi...
Carroll County in north central Mississippi...
Southwestern Grenada County in north central Mississippi...
Eastern Leflore County in north central Mississippi...
* Until 1245 PM CDT.
* At 754 AM CDT, local law enforcement reported heavy rain across
the warned area. Over 10 inches of rain have fallen with this
system. Flash flooding is already occurring. Ongoing water rescues
have been reported in Carroll County near Carrollton.
This is a FLASH FLOOD EMERGENCY for northern Holmes County, Carroll
County, and eastern Leflore County. This is a PARTICULARLY
DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Greenwood, Durant, Black Hawk, Leflore, Franklin, Jefferson,
Tchula, Lexington, Goodman, Pickens, Vaiden, Sidon, North
Carrollton, Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville
and Money.
Additional rainfall amounts of 4 inches are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3368 8989 3368 8979 3342 8978 3340 8965
3329 8965 3329 8970 3319 8978 3313 8979
3311 8982 3307 8982 3300 8988 3293 8990
3288 8997 3299 9027 3372 9025 3372 9014
3381 9014 3382 8993
$$
JMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 6:05 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 6, 6:05 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
605 AM CDT Thu Sep 6 2018
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Widespread MVFR/IFR stratus remain across the region this morning
as the remnants of Gordon continue slowly westward into AR. SHRA
and isolated TSRA remains prevalent around GWO, with additional
isolated SHRA/TSRA across the remainder of the area. Low ceilings
will gradually improve, reaching VFR thresholds by mid-morning at
most sites. Scattered to numerous SHRA/TSRA remaining possible
throughout the remainder of the TAF period, especially at GWO/GLH.
Additional low stratus development is possible by early Friday
morning. /DL/
&&
.DISCUSSION...
Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.
Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/
Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 88 71 90 71 / 60 27 41 22
Meridian 88 71 90 71 / 60 24 28 12
Vicksburg 89 71 91 71 / 66 45 47 29
Hattiesburg 87 70 89 71 / 64 24 37 12
Natchez 90 72 89 71 / 52 33 47 23
Greenville 82 71 88 72 / 75 54 48 41
Greenwood 85 72 90 72 / 100 37 37 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
034>036-042.
LA...None.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&Hazardous weather outlook, Sep 6, 4:39 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 439 AM CDT Thu Sep 6 2018 ARZ074-075-MSZ018-019-025>028-034>036-042-070945- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Washington-Humphreys-Holmes-Yazoo- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of 1 to 3 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-MSZ029-032-037-040-041-043-070945- Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala- Issaquena-Sharkey-Madison MS- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of up to 2 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Sep 6, 4:53 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
453 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM NON-TSTM WND DMG 1 E VALLEY HILL 33.50N 90.05W
09/06/2018 CARROLL MS EMERGENCY MNGR
TREES DOWNED ON US 82 WEST OF CARROLLTON.
&&
DLLocal storm report, Sep 6, 4:54 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM NON-TSTM WND DMG 4 N COILA 33.45N 89.96W
09/06/2018 CARROLL MS EMERGENCY MNGR
TREES DOWNED ON MS HIGHWAY 17 SOUTH OF
CARROLLTON.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:16 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw, Grenada, Montgomery, Webster, Winston | 3 hr |
| Sep 6, 2:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 4:41 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 7:43 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 8:58 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Sep 6, 9:00 AM CDT | River Flood Warning | JAN | Attala, Holmes | 48 hr |
| Sep 6, 10:15 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 12:43 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes | 3 hr |
| Sep 6, 1:09 PM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 3:09 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| Sep 6, 4:23 PM CDT | Areal Flood Warning | JAN | Grenada | 3 hr |
| Sep 6, 5:08 PM CDT | Special Weather Statement | JAN | Simpson | 37 min |
| Sep 6, 5:36 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
| Sep 6, 6:06 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.